Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 71, NWS Quad Cities, IA

March 12, 2019Lee County, Iowa; Hancock County, Illinois; Clark County, Missouri

NWS Quad Cities, IA issued this river flood warning at Mar 12, 2019, 11:24 AM CDT for Lee County, Iowa; Hancock County, Illinois; Clark County, Missouri. It took effect at Mar 16, 2019, 6:12 PM CDT. It was in force for 99 days.

The area

The counties it named.

The facts

Issued
Mar 12, 2019, 11:24 AM CDT (16:24 UTC)
In effect from
Mar 16, 2019, 6:12 PM CDT
Expired
Jun 23, 2019, 9:31 PM CDT
In force
99 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Major

Counties Lee County, IA, Hancock County, IL, Clark County, MO

The radar

The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Keokuk (EOKI4).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
17.5 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Mar 12, 3:14 AM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, Mar 12, 3:14 AM CDT, 8 hours 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
314 AM CDT Tue Mar 12 2019

.SYNOPSIS...
Issued at 223 AM CDT Tue Mar 12 2019

Yet another potent winter storm is spinning off the Baja coast
this morning with the subtropical jet pushing into the
southcentral US. This is the weather-maker for us the next two
days. Meanwhile surface high pressure has settled over the CWA
with a few patches of aviation fog. High and mid level clouds
streaming from the upper level low in the southwest are apparent
on satellite to our south and west.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 223 AM CDT Tue Mar 12 2019

As the surface high slides east this morning strong warm air
advection will develop pushing temperatures several degrees warmer
than yesterday. 50s are possible as far north as the Quad Cities.
However sunshine will be on the decrease with mid and high clouds
moving into the area this morning followed by low clouds this
afternoon.

Models agree in bringing generally modest rainfall amounts into
the area starting in the afternoon and continuing overnight. Most
areas will see 1/4 to 1/2 inch with some spots receiving up to 3/4
inch. Since we are already saturated much of this will turn into
runoff and add to river issues, though yesterday's river forecasts
accounted for this. Given rainfall over top of the snow cover in
the far north and warm frontal inversion, we could see some
locally dense fog develop this evening and overnight.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 223 AM CDT Tue Mar 12 2019

Forecast focus on intense storm system then quieter by the weekend.

Wednesday through Thursday: Cyclone in eastern CO at 12z Wed
intensifies considerably and reaches its peak intensity at 974 mb as
it pushes across western KS during the afternoon. After that the
cyclone occludes/fills and weakens as it tracks to western IA on
Thursday. The best opportunity for widespread moderate to locally
heavy rain and scattered thunderstorms looks to be Wednesday
afternoon and evening. This is when the cyclone will still be a
powerhouse with a very strong wind field and shear, combined with
strong dynamics/dry punch. Basically a text book very intense late
winter/early spring storm system. PWAT's will increase to 1.30
inches with a a very impressive moisture transport. While the severe
weather threat appears minimal due to limited instability, this
could change and the very strong shear/wind field will need to be
monitored. Any intense storm may be capable of producing damaging
wind and hail. Models suggest a band of showers and thunderstorms
during the afternoon and evening but these will be moving rapidly
and thus may limit the amount of rainfall. The latest model runs
have decreased the qpf and indicate an average rainfall of about 1/2
inch. However, for now I will maintain the flood watch for our
western counties. Very mild temperatures will push northward ahead
of the intense cyclone with highs in the 60s roughly south of Hwy
30. The last time we hit 60 was on Halloween!

Gradient winds will be gusting to around 35 mph from the se on
Wednesday into Wed evening, then sw winds gusting to around 45 mph
on Thursday. This will need to be monitored for possible wind
headlines.

Thursday night: With the occluding stage of the cyclone tracking
into the Great Lakes region, the deeper moisture will have been
shunted well off to our east. As the colder air arrives there may be
a mix of rain/snow possibly changing to snow briefly before ending.
However, not expecting any accumulations.  Northwest winds will
still be gusting to around 35 mph.

Friday through early next week: It appears Mother Nature will be
taking a much needed vacation as a major pattern change to a
northwest flow occurs. This will bring a quieter weather regime with
temperatures near normal for mid March.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) ISSUED
AT 223 AM CDT Tue Mar 12 2019

A storm system moving into the area from the southwest will bring
rain along with lowering ceilings and visibilities to the forecast
area this afternoon and evening. Conditions should progressively
deteriorate with MVFR cigs and vsbys anticipate in the afternoon.
Then as rain intensifies during the evening hours, IFR cigs and
vsbys can be anticipated. As surface high pressure migrates east
during the forecast period, winds will becoming southerly and
increase above 10 kts by afternoon.

&&

.HYDROLOGY...
Issued at 223 AM CDT Tue Mar 12 2019

Rock River: Updated

Flood warnings continue along the entire length of the river from
just downstream of Sterling/Rock Falls to the mouth. Major
flooding is now expected by this weekend at Joslin and Moline.

A new ice jam developed Sunday evening near Lundeen's Landing
back upstream to Cleveland. Temperatures above freezing may cause
water levels near the ice jam to fluctuate rapidly.

The situation with the ice jams between Lyndon and Prophetstown has
not changed over the past 24 hours. Route 78 remains open but water
is at the edges of the pavement. Rainfall and temperatures above
freezing may cause water levels near the ice jams to fluctuate
rapidly.

&&

.CLIMATE...
ISSUED AT 223 AM CDT Tue Mar 12 2019

Week 2...March 19-25

Odds favor a drier/quieter pattern with normal to above normal
temperatures and below normal precipitation across much of the
Midwest.

Haase

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch from Wednesday afternoon through Thursday afternoon
     for Benton-Buchanan-Delaware-Dubuque-Iowa-Jefferson-Johnson-
     Jones-Keokuk-Linn-Van Buren-Washington.

IL...NONE.
MO...NONE.
&&

SYNOPSIS...Wolf
SHORT TERM...Wolf
LONG TERM...Haase
AVIATION...Wolf
HYDROLOGY...Haase
CLIMATE...Haase
Hazardous weather outlook, Mar 12, 3:31 AM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
331 AM CDT Tue Mar 12 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
331 AM CDT Tue Mar 12 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Another potent storm system is expected to impact the area Wednesday
through Thursday, bringing strong winds and the potential for
significant rain and a few thunderstorms. This may cause
additional flooding concerns. A Flood Watch is in effect for
areas generally along and west of a line from Dubuque Iowa, to
Iowa City, and to Keosauqua in southeastern Iowa from Wednesday
afternoon, through Thursday afternoon. This watch may eventually
need to be expanded eastward. Stay tuned for later statements and
updates concerning this storm system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Haase

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:43 AM CDTRiver Flood WarningDVNDelaware, Jones3 days
Mar 12, 9:43 AM CDTRiver Flood WarningDVNJackson5 days
Mar 12, 9:43 AM CDTRiver Flood WarningDVNCedar, Jones, Linn21 days
Mar 12, 10:18 AM CDTRiver Flood WarningDVNLee68 hr
Mar 12, 10:45 AM CDTRiver Flood WarningDVNLinn21 days
Mar 12, 10:45 AM CDTRiver Flood WarningDVNBenton, Linn9 days
Mar 12, 10:45 AM CDTRiver Flood WarningDVNCedar, Johnson, Linn21 days
Mar 12, 10:45 AM CDTRiver Flood WarningDVNCedar, Johnson21 days
Mar 12, 10:45 AM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine20 days
Mar 12, 11:24 AM CDTRiver Flood WarningDVNClinton63 days
Mar 12, 11:24 AM CDTRiver Flood WarningDVNClinton, Scott96 days
Mar 12, 11:24 AM CDTRiver Flood WarningDVNScott64 days
Mar 12, 11:24 AM CDTRiver Flood WarningDVNMuscatine, Scott99 days
Mar 12, 11:24 AM CDTRiver Flood WarningDVNMuscatine99 days
Mar 12, 11:24 AM CDTRiver Flood WarningDVNLouisa, Muscatine101 days
Mar 12, 11:24 AM CDTRiver Flood WarningDVNLouisa105 days
Mar 12, 11:24 AM CDTRiver Flood WarningDVNDes Moines, Louisa107 days
Mar 12, 11:24 AM CDTRiver Flood WarningDVNDes Moines109 days
Mar 12, 11:24 AM CDTRiver Flood WarningDVNDes Moines, Lee109 days

Nearby

River Flood Warnings in Iowa, 2019River Flood Warnings in Illinois, 2019River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.